Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Cardiology | Family Medicine | Pharmacy | AIDS | News

Back to Health News

Statins Might Help HIV Patients, Study Suggests

Last Updated: February 24, 2011.

 

Cholesterol drugs may calm immune system, reduce damaging inflammation, researchers say

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Cholesterol drugs may calm immune system, reduce damaging inflammation, researchers say.

By Randy Dotinga
HealthDay Reporter

THURSDAY, Feb. 24 (HealthDay News) -- Preliminary research suggests that statins restrain the immune systems of HIV patients and may stave off progression of the AIDS-causing virus.

Although it's too soon to recommend the drug for this purpose, the findings of this small study raise the possibility that "there might be drugs that can help adjust the immune response in HIV patients whether they're taking AIDS medications or not," said Dr. Brian Agan, director of HIV research with the Infectious Disease Clinical Research Program at the Uniformed Services University in Bethesda, Md. He works with some of the study's authors.

It's not unusual for HIV patients to take these cholesterol-lowering drugs, because the medications commonly used to combat HIV can cause cholesterol levels to skyrocket.

Scientists have wondered if statins' anti-inflammatory properties might have benefits for HIV patients besides reducing the risk of cardiovascular disease. In the new study, which was funded by the National Institutes of Health, researchers recruited 24 participants to randomly take either a high dose of Lipitor (atorvastatin) or a placebo.

The participants took their pills for eight weeks, stopped for several weeks, and then took the other kind of pills. The patients took no AIDS medications, and their cholesterol levels weren't high enough to require taking statins. Neither group knew which pills they were taking.

The findings were recently published online in the Journal of Infectious Diseases. The drugs didn't affect levels of HIV in the 22 patients who remained in the study, but the medications did appear to curb their immune systems, reducing the inflammatory response.

Inflammation caused by the immune system is associated with HIV progression and death. "Persistent inflammation in patients with HIV, especially those on HIV treatment, has been associated with a worse clinical outcome. The cause of this inflammation remains unknown," said Andrew Carr, a professor of medicine at the University of New South Wales in Sydney, Australia, who wrote a commentary accompanying the study.

Is it feasible to give cholesterol-lowering drugs to HIV patients? They're definitely inexpensive, Agan said. And the side effects they cause may be mild and go away as time passes.

What comes next?

"For doctors, we should be studying the effects of statins over longer periods in patients with treated HIV disease whose virus is well-controlled but who still have excess inflammation to see if the anti-inflammatory effect of statins is still observed," said Carr. "If so, we would then need to determine if this anti-inflammatory effect improved health outcomes, which would require a long and very large study."

For now, both doctors said, physicians shouldn't change how they prescribe anti-cholesterol drugs.

More information

The American Heart Association has more on anti-cholesterol drugs.

SOURCES: Brian Agan, M.D., director, HIV research, Infectious Disease Clinical Research Program, Uniformed Services University, Bethesda, Md.; Andrew Carr, M.D., M.B.B.S., head, HIV, Immunology and Infectious Diseases Unit, and head, Clinical Research Program, Center for Applied Medical Research, St. Vincent's Hospital, and professor, medicine, University of New South Wales, Sydney, Australia; Jan. 25, 2011, online, The Journal of Infectious Diseases

Copyright © 2011 HealthDay. All rights reserved.


Previous: Clinical Trials Update: Feb. 24, 2011 Next: Severe Heart Attack No More Deadly to Women Than Men

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.